MAUDE Adverse Event Report: SYNTHES MONUMENT RATCHET T-HANDLE 6MM QC; SCREWDRIVERS

SYNTHES MONUMENT RATCHET T-HANDLE 6MM QC; SCREWDRIVERS
Catalog Number 03.632.090
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.(therapy date): unknown.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: may 17, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It is reported during a procedure to remove a matrix spine construct on (b)(6) 2017, after successfully removing two (2) matrix locking caps, the surgeon attempted to remove a locking cap at l2 on the left, using a t-handle t25 stardriver shaft for matrix-long, but was not able to turn the locking cap.This attempt caused the stardriver shaft to bend close to the distal end of the instrument.The surgeon then attempted to loosen the locking cap using a ratchet t-handle with a t25 stardrive shaft for matrix-long.This stardrive shaft also became bent.The handle snapped as internal components broke, resulting in the handle spinning around the shaft and not turning the locking cap.Alternate techniques were attempted without success.The surgeon then loosened all remaining locking caps with no issue.The surgeon then returned to the locking cap that would not release.It was at that time it was noted the screw beneath the locking cap was loose in the bone.The surgeon was able to remove the screw and rod together with the locking cap using general instrumentation.It is not known if the screw was loose prior to surgery or if it became loose while surgeon was attempting to remove the locking cap.The surgery was delayed approximately five (5) minutes due to the reported issues but was completed successfully.Please see related complaint, com-(b)(4), which addresses and reports the need for the explant surgery.Concomitant devices reported: rod (part number 04.633.294, lot number unknown, quantity 1) this report is 3 of 4 for com-(b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (ratchet t-handle 6mm qc, part number 03.632.090, lot number 6599436).The subject device was returned with the complaint condition stating that the instrument could not remove the locking cap (09.632.009) from the polyaxial screw (04.632.540).The locking cap and polyaxial screw were not returned.The handle snapped as internal components broke, resulting in the handle spinning around the shaft and not turning the locking cap.The ratchet t-handle 6mm qc (03.632.090) is an alternative instrument utilized to insert polyaxial screws within the matrix degenerative and deformity systems per the technique guides.They are not listed as instruments intended to be utilized for locking cap loosening/removal.The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.Per the technique guide, if the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ the relevant drawing for the returned instrument was reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of this device.A device history review was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.The complaint against the returned instrument was confirmed.The ratchet t-handle spun freely under both ratchet settings.As noted in the complaint description, the instrument was damaged while removing locking caps however the technique guide includes a note stating that a fixed or ratcheting t-handle screwdriver should never be used to remove locking caps.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RATCHET T-HANDLE 6MM QC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6366728
Report Number1719045-2017-10157
Device Sequence Number34534
Product Code HXX
UDI-Device Identifier10705034719313
UDI-Public(01)10705034719313(10)6599436
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.090
Device Lot Number6599436
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/28/2017
Supplement Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
04.633.294, 5.5MM TI HARD ROD 400MM, QTY 1
Patient Age76 YR
Patient Weight101